Digoxin is typically used to slow the heart rate in AF patients, but a new study is causing some health professionals to re-evaluate its use. The study revealed that there is an increased risk of hospitalization and death in patients who take digoxin.
The new study involved nearly 15,000 adults who were recently diagnosed with atrial fibrillation and had no prior history of heart failure or digoxin use. During the three-year study, more than 4,800 of the patients began taking digoxin.
Those who took digoxin had a 71 percent higher risk of death and a 63 percent higher risk of hospitalization than those who did not take the heart drug, according to the study published online Nov. 21 in the journal Circulation: Arrhythmia and Electrophysiology.
One doctor went so far as to call digoxin “toxic” for most AF patients, noting that it was only truly useful in a tiny subset of bedridden patients.
If you’re taking digoxin now it might be time to make an appointment with your doctor to discuss these findings. It might be time to discuss some alternatives.
Are you on digoxin now? Will you be attempting to make a switch?